Doctor eases concern over Tamiflu, after child experiences serious side effect

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

CLEVELAND - As the most severe flu season in years rages on there is new concern about possible side effects of the children's medication Tamiflu, after a report of a child attempting to harm herself while on the medication.

A Texas family says their 6-year-old daughter suffered nervous system issues, psychosis and exhibited strange behavior, including running away from school and attempting they believe, to jump out of a second story window.

"Every medication is different in every patient and so sometimes you get these rare side effects and you can't really plan on that happening," said Dr. Frank Esper with the Cleveland Clinic.

Doctor Esper says reactions like this are rare. However, psychiatric side effects of Tamiflu, an anti viral medication that can ease flu symptoms, have been seen before in patients primarily of Asian heritage for reasons unknown.

According to the medication's website, Tamiflu is effective for only a small window of time, partially for people who have had flu symptoms for no more than two days. It is not a substitute for the flu vaccine.

"If you have really bad influenza then there's a reason for this medicine, the benefits outweigh the risk but if it's influenza that's going away, or you're doing well and holding your own, then sometimes we won't give this medication."

The U.S. Food and Drug Administration lists several of the more serious side effects as the following:

"Children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness. These serious side effects may happen shortly after beginning Tamiflu or may happen in people when the flu is not treated. These serious side effects are not common but may result in accidental injury to the patient. People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu."

Fox 8 reached out the makers of Tamiflu. They sent us this statement:

We cannot comment on the specific case you mentioned at this time. But I wanted to provide some information on safety of Tamiflu in general:
The most common side effects associated with Tamiflu are nausea, vomiting, headache and pain.
Neuropsychiatric events have been reported during administration of Tamiflu in patients with influenza, especially in children and adolescents. These events are also experienced by patients with influenza without Tamiflu administration. Patients should be closely monitored for behavioral changes, and the benefits and risks of continuing treatment with Tamiflu should be carefully evaluated for each patient.
We take all such reports very seriously and undertake thorough investigations. Data is provided to regulatory authorities for their independent review and to date there is no data suggesting a link with antiviral treatment.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.